Antihistamines and hangovers

After a pure party trip to spain, my friend told me that allergy meds (antihistamines) made hangovers go away. I am on antihistamines year round due to dust and mold allergies, and allergy induced asthma. I have never had a hangover. Is that because i take allergy meds every day? or do i just not get them? have anyone else ever heard of this ""myth""?

3 Replies

oldestnewest
  • i'm on antihistamines all year round, and the few times i do drink a bit too much - i most certainly do get hangovers!!! I try to drink lots of water now if I drink, and cna't drink wine undiluted now as it's too strong!! but in my experience- anti histamines don't stop a hangover - wish they did!

  • I've not heard this one before, and I can certainly say from personal experience that antihistamines don't always prevent hangovers!

    Some antihistamines also have an antiemetic (anti-nausea) effect, which could obviously be useful in a hangover situation. A sedating antihistamine, such as chlorphenamine (Piriton) taken at bedtime could possibly help with the restless sleep you tend to get when you has been drinking, which might make you feel a little better in the morning (sedating anti-histamines shouldn't be taken with a large amount of alcohol, however, as each can potentiate the sedating effects of the other and it could lead to you becoming dangerously sedated or even comatose). Also, if you are getting any histamine release due to sulphites in the wine or whatever, the antihistamines would certainly help to deal with the symptoms from that.

    I can't think of any other ways in which antihistamines could be a hangover cure. If you think about it, if they really did cure hangovers, the drug companies would be having a field day marketing them as such.

    There is no real cure for a hangover (except not drinking!) but certainly keeping yourself well hydrated (drink water till your pee is clear), having some carbs to treat the low blood sugar that alcohol produces, and taking an over the counter antacid of some sort will all help.

    People who take theophylline or aminophylline should be aware that a heavy night of drinking can flood the enzymes that break down both alcohol and theophylline, slowing the breakdown of theophylline and potentially making you toxic. This would seem like a very bad hangover - nausea and vomiting, pounding headache, shaking, fast heart rate - and could be potentially dangerous. It may or may not have taken me a stupidly long time as a medical student to work this out!

    Happy drinking (in moderation of course!)

    Em H

  • claritin

    I, when I drink alcohol, take a claritin 10 mg before going to bed and good bye hangover.

    I have been doing this for years after I used to have deadly hangovers.

You may also like...